Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Phoenix, AZ

July 13, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 13, 2004, 3:38 PM MST for La Paz County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 3:38 PM MST (22:38 UTC)
Expired
Jul 13, 2004, 4:00 PM MST
In force
22 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 133 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 132238
SVRPSR
AZC012-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...NEAR QUARTZSITE.

* UNTIL 400 PM MST

* AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR QUARTZSITE...OR ABOUT 34
  MILES SOUTH OF PARKER...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3356 11416 3371 11414 3378 11428 3356 11432

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM MST, 8 minutes before
AZZ020>028-CAZ030>033-140545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE JUL 13 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER COLORADO WITH A CLOCKWISE FLOW OF AIR ALOFT
AROUND THE HIGH FROM THE EAST AND SOUTHEAST WILL BRING INCREASING
MOISTURE AT THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS IN THIS FLOW
ARE ALSO EXPECTED TO INCREASE THE CHANCE OF THUNDERSTORMS. STRONG
GUSTY WINDS AND BLOWING DUST ARE EXPECTED WITH SOME STORMS...AND BY
WEDNESDAY NIGHT LOCALLY HEAVY RAIN IS POSSIBLE IN SOUTH-CENTRAL
ARIZONA INCLUDING THE PHOENIX AREA. AS THE MOISTURE INCREASES...
TEMPERATURES WILL LOWER THROUGH THURSDAY. THE CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO DECREASE AND WARMER WEATHER IS EXPECTED
BY THE WEEKEND AND EARLY NEXT WEEK...AS THE HIGH PRESSURE SYSTEM
MOVES SOUTHEAST OVER NEW MEXICO AND TEXAS.

&&

.DISCUSSION...
AS WAS THE CASE THIS MORNING...MID AFTERNOON TEMPERATURES WERE
GENERALLY 4 OR 5 DEGREES COOLER WHILE THERE WAS MORE MOISTURE
COMPARED WITH YESTERDAY. SHOWERS AND THUNDERSTORMS THAT WERE MOVING
WEST OVER THE EAST PORTION OF SOUTHERN GILA COUNTY EARLY THIS
AFTERNOON WERE DISSIPATING BY 2300 GMT. STRONG THUNDERSTORMS OVER
SOUTHEAST ARIZONA WERE MOVING WEST. AND STRONG THUNDERSTORMS OVER LA
PAZ COUNTY WERE MOVING SOUTH INTO NORTHWEST YUMA COUNTY AT MID
AFTERNOON. HAVE LEFT A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE GREATER PHOENIX AREA THIS EVENING...BUT IT
IS MORE LIKELY THAT SHOWERS AND THUNDERSTORMS WILL STAY OUT OF THE
PHOENIX AREA THIS EVENING. HIGH PRESSURE ALOFT IS EXPECTED TO REMAIN
OVER COLORADO AT LEAST THROUGH THURSDAY WITH MOISTURE INCREASING
FROM THE EAST AND SOUTHEAST INTO ALL OF THE AREA...ESPECIALLY
WEDNESDAY. ALSO...LOW LEVEL MOISTURE FROM THE GULF OF CALIFORNIA IS
EXPECTED TO INCREASE EVEN MORE WEDNESDAY...AND ANOTHER WEAK LOW
PRESSURE SYSTEM FROM THE EAST AND SOUTHEAST IS EXPECTED TO MOVE
ACROSS SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT. THUS...EXPECT A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA LATE
WEDNESDAY AND INCLUDING THE GREATER PHOENIX AREA WEDNESDAY NIGHT.
STRONG GUSTY WINDS AND BLOWING DUST ARE EXPECTED WITH SOME STORMS...
ESPECIALLY IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA WEDNESDAY NIGHT WHEN SOME SEVERE THUNDERSTORMS WITH STRONG
GUSTY DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE. AS THE
MOISTURE INCREASES...TEMPERATURES WILL LOWER THROUGH THURSDAY. THE
CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE AND
WARMER WEATHER IS EXPECTED BY THE WEEKEND AND EARLY NEXT WEEK...AS
THE HIGH PRESSURE SYSTEM MOVES SOUTHEAST OVER NEW MEXICO AND TEXAS.

NOTE...THE NAME PROJECT IOP #2 BEGAN AT 0000 GMT 12 JULY AND WILL
CONTINUE AT LEAST THROUGH 0000 GMT 15 JULY. THERE WILL BE 4 PER DAY
RAOBS FROM PHOENIX AND YUMA DURING THIS IOP PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Jul 13, 11:42 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1142 AM MST TUE JUL 13 2004

AZZ024-140700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/TONTO
NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS MOSTLY THIS WEEK...AND MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL
BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS. LOCALLY HEAVY
RAIN IS ALSO EXPECTED...ESPECIALLY LATE WEDNESDAY AND WEDNESDAY NIGHT
WITH FLOODING OF NORMALLY DRY WASHES AND LOW SPOTS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-140700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY AND NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MAIN
WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS AND BLOWING
DUST WITH REDUCED VISIBILITY...AND POSSIBLY LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY THIS
WEEK...MAINLY DURING THE  EVENING HOURS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS WITH AREAS
OF BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS ALSO
EXPECTED...ESPECIALLY WEDNESDAY NIGHT WITH FLOODING OF NORMALLY DRY
WASHES AND LOW SPOTS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-140700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY...LA PAZ COUNTY...
IMPERIAL COUNTY...RIVERSIDE COUNTY/EASTERN DESERTS...AND JOSHUA TREE
NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF BLOWING DUST AND
REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF
BLOWING DUST AND REDUCED VISIBILITY...AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.